Hail, Pecos
- When
- June 2, 10:59 PM CST to 11:04 PM CST
- Where
- Pecos County, Iraan
- Measured
- 2 in hail
- Reported by
- Social Media
- Coordinates
- 30.920, -101.880
There was an upper trough over the central part of the country which resulted in the upper ridge moving just south of the region. A cold front was across the central/southern Permian Basin and it was slowly moving south.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
There was an upper trough over the central part of the country which resulted in the upper ridge moving just south of the region. A cold front was across the central/southern Permian Basin and it was slowly moving south. These conditions resulted in a storm developing across the Lower Trans Pecos with large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 2, 9:12 PM CST, 1 hour 47 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Midland/Odessa TX 1012 PM CDT Sat Jun 2 2018 .UPDATE... NPW heat advisory has been allowed to expire. && .PREV DISCUSSION... /issued 554 PM CDT Sat Jun 2 2018/ AVIATION... 00Z TAF issuance A cold front continues to move south across the area this evening with gusty northeast winds noted at all terminals. Winds may decrease briefly tonight before increasing again around sunrise Sunday. Confidence is low in MVFR cigs developing over parts of the area late tonight so have kept out of the TAFs for now. PREV DISCUSSION... /issued 244 PM CDT Sat Jun 2 2018/ DISCUSSION... A welcomed "cold" front has moved through northern portions of the region so far today and is currently location somewhere near or just south of I-20. It has slowed considerably over the last couple of hours due to daytime heating regardless of gusty north winds behind the front. The front has helped a bit to hold temperatures in the 90s across southeast New Mexico and the northern Permian Basin but has done very little for other areas as readings have already reached 100+ by early afternoon. A few thunderstorms will be possible this evening across southern areas as the front slowly sinks toward the I-10 corridor and also across portions of the Big Bend region. Some storms could be strong, potentially producing very gusty winds and hail. High winds are likely to occur through Guadalupe Pass tonight through Sunday morning and a High Wind Warning remains in effect for this area. The upper ridge, that has contributed to multiple days of 100+ degree temperatures, is centered just south of the region and is expected to remain there through the weekend as a mid-level shortwave trough moves east through the Four Corners region. In addition, increased cloud cover and a cooler airmass in place will also contribute to cooler temperatures Sunday with highs ranging from the upper 80s across the north and mountain areas to the mid 90s elsewhere. Areas along the Rio Grande will likely still see highs around 100-105 though. Rain chances will increase across western areas Sunday as the above mentioned upper trough approaches from the west. Best chances for thunderstorms will be Sunday night into Monday morning, mainly across southeast New Mexico and Permian Basin as the trough passes just north of the forecast area. This could potentially provide many of these areas with some long awaited and much needed rainfall. Beyond this weekend, the upper ridge builds back over the region with triple digit heat returning to many locations early in the work week. Dry conditions can be expected for most areas except for maybe the mountains where a few afternoon thunderstorms will be possible for one or two days throughout the week. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 70 91 68 98 / 10 10 30 20 Carlsbad 68 91 65 100 / 10 20 40 10 Dryden 76 98 73 101 / 10 10 10 10 Fort Stockton 72 93 70 100 / 20 20 20 10 Guadalupe Pass 66 84 65 94 / 10 30 40 10 Hobbs 65 88 63 96 / 10 20 40 10 Marfa 65 90 61 95 / 10 20 20 10 Midland Intl Airport 71 92 69 99 / 10 10 30 10 Odessa 71 92 69 99 / 10 10 30 10 Wink 71 93 69 102 / 10 20 30 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...High Wind Warning until 11 AM MDT Sunday for Guadalupe Mountains. &&
Hazardous Weather Outlook...UPDATED National Weather Service Midland/Odessa TX 1017 PM CDT Sat Jun 2 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-040330- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 1017 PM CDT Sat Jun 2 2018 /917 PM MDT Sat Jun 2 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Tonight A High Wind Warning is in effect for Guadalupe Pass beginning this evening due to strong northeasterly gap winds. Isolated thunderstorms are possible from the Big Bend Area to the lower Trans Pecos into tonight. Brief strong winds, small hail, and frequent lightning will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday A High Wind Warning is in effect through Sunday morning for Guadalupe Pass. Isolated to scattered thunderstorms are possible Sunday and Sunday night, though mostly over southeast New Mexico, the mountains, and northern Permian Basin. The strongest storms will be capable of brief strong winds, hail and frequent lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
852 PM CDT SAT JUN 2 2018
TXZ075-082-030245-
Pecos TX-Terrell TX-
852 PM CDT SAT JUN 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PECOS AND
NORTHEASTERN TERRELL COUNTIES UNTIL 945 PM CDT...
At 852 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sheffield. This storm was nearly stationary.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Sheffield.
This includes Interstate 10 between mile markers 320 and 327.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3058 10173 3055 10196 3082 10194 3079 10184
3076 10184 3074 10181 3070 10181 3068 10178
3065 10177 3066 10176 3065 10173
TIME...MOT...LOC 0152Z 092DEG 2KT 3068 10181
29Special Weather Statement National Weather Service Midland/Odessa TX 919 PM CDT SAT JUN 2 2018 TXZ075-082-030300- Pecos TX-Terrell TX- 919 PM CDT SAT JUN 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PECOS AND NORTH CENTRAL TERRELL COUNTIES UNTIL 1000 PM CDT... At 919 PM CDT, Doppler radar was tracking a strong thunderstorm 13 miles west of Sheffield. This storm was nearly stationary. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Pecos and north central Terrell Counties. This includes Interstate 10 between mile markers 295 and 296, and between mile markers 305 and 323. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3052 10187 3052 10233 3089 10235 3088 10187 TIME...MOT...LOC 0219Z 058DEG 3KT 3070 10205 29
Special Weather Statement
National Weather Service Midland/Odessa TX
957 PM CDT SAT JUN 2 2018
TXZ075-082-030345-
Pecos TX-Terrell TX-
957 PM CDT SAT JUN 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PECOS AND
NORTHEASTERN TERRELL COUNTIES UNTIL 1045 PM CDT...
At 956 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Sheffield. This storm was nearly stationary.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Sheffield and Terrell County Gas Plant.
This includes Interstate 10 between mile markers 308 and 327.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3033 10181 3033 10240 3074 10247 3092 10199
3081 10183 3076 10184 3075 10182 3070 10181
3068 10178 3065 10176
TIME...MOT...LOC 0256Z 058DEG 2KT 3074 10205
29Special Weather Statement
National Weather Service Midland/Odessa TX
1044 PM CDT SAT JUN 2 2018
TXZ082-030430-
Terrell TX-
1044 PM CDT SAT JUN 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PECOS AND WEST
CENTRAL TERRELL COUNTIES UNTIL 1130 PM CDT...
At 1044 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sanderson, moving southwest at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Sanderson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3014 10257 3017 10257 3028 10246 3028 10235
3034 10234 3032 10211 3000 10231
TIME...MOT...LOC 0344Z 028DEG 8KT 3023 10236
29The Midland/Odessa radar (KMAF), 118 km away, was scanning. The volume nearest the first event began at 04:58 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754377.